Heavy Snow, Livingston
- When
- March 3, 2:00 PM EST to March 4, 11:00 PM EST
- Where
- Livingston forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.603, -83.911 (the zone’s center; the record gives no point)
A significant winter storm impacted southeast Michigan on the afternoon and evening of Friday, March 3, 2023. A compact but very strong low pressure system tracked up the Ohio Valley, bringing strong lift and abundant moisture to the region.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A significant winter storm impacted southeast Michigan on the afternoon and evening of Friday, March 3, 2023. A compact but very strong low pressure system tracked up the Ohio Valley, bringing strong lift and abundant moisture to the region. Despite air temperatures hovering near or slightly above freezing in many areas, the heavy snowfall rates allowed for rapid accumulations during rush hour and into the evening. Snowfall rates became so intense (2-3 inches per hour in some locations) that numerous bouts of thundersnow were observed in the evening. The heavy, wet snow exhibited snow to liquid ratios below 10:1 and piled up quickly on trees and power lines that were already stressed from recent winter storms on February 22nd and February 27th. This, combined with gusty winds, resulted in over 200,000 customers losing power across the area.
Widespread snow totals of 8 to 11 inches occurred along a corridor from Jackson to Howell and Ann Arbor, the northern Metro Detroit suburbs, Lapeer, and parts of St. Clair and Sanilac Counties. A sharp snowfall gradient occurred to the north over the Tri-Cities and Thumb which saw totals generally ranging from 1 to 5 inches. To the south, milder air allowed for some rain to mix in at times across Monroe, southern Wayne, and parts of Lenawee Counties which reduced snowfall totals in those locations.
Here are some of the higher snowfall reports received:|Highland 10.5 inches.|Lapeer 10 inches. |Howell 10 inches.|Goodrich 9.4 inches.|Ann Arber 9.0 inches.|Memphis 8.7 inches.|Romulus 6.2 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Mar 3, 1:24 PM EST, 36 minutes earlier.
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
124 PM EST Fri Mar 3 2023
.AVIATION...
Well advertised low pressure system continues to make progress
toward Southeast Michigan this afternoon with latest surface
analysis showing the deep center crossing the Illinois, Indiana, and
Kentucky Tri-State border. Upstream obs indicate initial p-type as m
mainly rain, although slightly cooler air north of M-59 still
supports an all-snow scenario from PTK northward. Intense lift as a
result of the dynamic low produces strong winds (+30 knots
sustained, 44 knot gusts observed upstream) and heavy precipitation
rates, predominantly in the form of snow. Minor adjustments were
made to the timing of the 18Z TAFs, generally delaying the arrival
of precipitation by an hour across the terminals as the system lifts
further northeastward. Still expecting the peak of the event to
intersect the evening hours with rates of 2 inches per hour most
likely between PTK and FNT. This will reduce visibilities to LIFR at
times given the heavy wet snow, along with some wind-driven
falling/blowing snow. Cannot rule out similar rates over the Metro
Detroit terminals, but this scenario is dependent on how strong the
realized low-level cold air feed is to prevent melting before
reaching the surface. Thundersnow is possible where the strongest
vertical ascent develops, co-located with the heaviest snowfall.
Snowfall intensity wanes sharply after midnight on the back edge of
the departing system, yet a few light snow showers or flurries may
linger until about 09Z. MVFR stratus lingers through the morning
hours with some potential for IFR ceilings late Saturday morning.
For DTW... Metro will reside near the rain/snow line through most of
the event which continues to carry higher than usual uncertainty as
the event unfolds locally. Assuming snow continues as the dominant
precipitation type, snowfall rates of over an inch per hour are
likely, especially between 22-04Z. Some thunders
DTW THRESHOLD PROBABILITIES...
* High for ceiling below 5000 feet by 20Z through Saturday morning.
* High for rain as initial precipitation type 20Z, then low for
rain/snow mix until 22Z, then medium for snow the rest of the
evening and overnight.
* Low for thunderstorms late this afternoon and evening.
* Medium for crosswind thresholds being exceeded overnight into
daybreak Saturday.
&&
.PREV DISCUSSION...
Issued at 1141 AM EST Fri Mar 3 2023
UPDATE...
A perusal of 12z model guidance this morning suggests that the going
forecast for the impending winter storm seems to be largely on track.
Moisture is expected to overspread the southern forecast area late
this morning into early this afternoon as a strong surface cyclone
tracks from the Missouri bootheel into southern Illinois/Indiana and
deepens to near 975mb. Precipitation will begin as light rain or a
light rain/snow mix around noon near the Michigan and Ohio/Indiana
state line and then transition to a heavy, wet snow into the mid to
late afternoon hours. A majority of snow accumulation will hold off
until after 3 pm and more like 4pm-5pm on average in the Metro area.
It is in this late afternoon to early evening time frame that snow
rates begin to increase quickly as the storm system ejects northeast
into the area. Snowfall rates of 1 inch an hour (to locally 2 inches
an hour for several hours) can be expected as snow overspreads the
Metro area and lifts north to the I-69 corridor by early evening.
Snow, heavy at times, will then continue for the rest of the evening
before winding down after midnight as the system shifts
Mild low level conditions (surface temperatures in the lower to mid
30s will cut down on snow accumulations south of I-94 and especially
towards the state line. This will lead to a sharp gradient in snow
totals with over southern Metro locales from perhaps 6-8 inches near
the I-696 corridor to 4 inches south of I-94 to just a couple of
inches at the border. Further north into the M-69 and I-69 corridors
(and back into the higher terrain of Washtenaw/Livingston counties)
where precipitation will be mainly/all snow, a swath of 8-9 inches
of snow will locally 10+ inches can be expected, especially in areas
where thundersnow potentially leads to locally intense snow rates at
times.
Total snowfall totals drop off steadily in the northern forecast
area with the Saginaw Valley/northern Thumb more in the 3 to 6 inch
range as the highest intensity snow remains just north of these
regions.
Given the heavy, wet nature of the snow and east to northeast wind
gusts of 30 to locally 40 mph around this strong low pressure system,
downed tree limbs and power outages will be a concern for this storm
in addition to the treacherous travel conditions that will quickly
develop in the heavy snowfall.
PREV DISCUSSION...
Issued at 343 AM EST Fri Mar 3 2023
DISCUSSION...
-Winter Storm Warning and Winter Weather Advisory in effect for this
afternoon into tonight.
-Lakeshore Flood Warning for Monroe County due to strong onshore
flow.
-Confidence remains high in a band of snow 8+ inches to occur within
Southeast Michigan but confidence is lower in the exact placement
even as we get within 12 hours of precipitation starting.
-Larger footprint of 2 to 6 inches will encompass most of Southeast
MI with biggest questions across Mid MI and south of I 94.
-High QPF will occur with widespread 1 to 1.5 inches across the
region. Local area river will rise but flooding may be minimized due
to wet snow holding the water and slowly releasing it.
-Strong northeast winds will gust to 30 to 40 mph this afternoon and
evening.
The overall setup for the winter storm has changed little with the
latest round of model runs. I will keep the overview short tonight
as previous AFDs have hashed it out several times already and
instead will hit more on any adjustments made, questions that
remain, or possible points of failure with the forecast.
The system will be compact yet very strong and dynamic offering
multiple rounds of strong forcing and a wealth of moisture with SE
MI in the sweet spot for everything to overlap as the center of the
lows (stacked surface and upper levels) lifts up through Ohio
passing over far western Lake Erie after 03Z this evening. This puts
us first in the arm of strong isentropic ascent from around 18Z to
00Z with strong mid level deformation aided by trough becoming
negatively tilted, left exit region of the incoming jet max, and low
level jet of 60-70 knots running up into the warm front with PWATs
near 1 inch and specific humidity of 3-6 g/kg up through 500mb. As
the low draws nearer the trowal region and deformation axis will
then slide over the area. Most models agree with QPF around 0.7 to
0.9 inches between 00-06Z which this strong and tight forcing will
use to result in very heavy snowfall. Even with lower rates likely
less that 10 to 1 due to warm thermal profiles, this would produce
rates of possibly 1-2 inches per hour. The 00Z HREF goes even
farther with a pocket of 2+ inch per hour snowfall in that
timeframe. After 06Z, the last of the wrap around moisture will
slide through the area which could keep some snow or rain (drizzle)
going til close to 12Z. Most of the mid level moisture will be
stripped away so though cooler air will move in, saturation will be
lower in the column to possible switch to drizzle.
One area of concern is the Advisory. The NAM and to some degree WPC
area leaning toward a slightly northern track which may lead to our
totals being too low up there. Additionally, if the leading fgen
band ejects or sets up farther north, we may need to adjust totals.
2-5 inches for that region looks pretty solid right now though.
Other area of concern is locations generally south of I 94. With the
proximity to the low center several issues arise. First warm air
which models soundings keep temps of 0 to -5C up through around
600mb and in some cases above 0C. Not ideal for pure heavy snow and
there may be a few hours in the evening when the warmest air wraps
around the low into that area switching it to rain, or mostly rain.
Lastly, our forecast will call for a band of 8-10 inches and
localized totals could come in near a foot. If the QPF continues on
the high side within the deformation axis, we could be dealing with
a larger footprint of reports exceeding 10 inches.
High pressure and warmer temperatures return the rest of the weekend
with highs in the low 40s. Should be mainly dry but there is a weak
little wave rippling through northern MI which could bring some
rain/snow to Mid MI Saturday night into Sunday morning. We stay warm
on MOnday with temps attempting to reach into the lower 50s across
the south, but another wave will bring mainly rain to the area
Monday and Monday night. Cooler air behind the cold front could
bring light snow late Monday night before precip ends.
MARINE...
A low pressure system is expected to develop across the Arklatex
region and lift northeast into the Ohio Valley on today. A
substantial wind increase will occur ahead of this system with
moderate to high confidence for gales across Lake Erie and Lake St.
Clair. A Gale Warning remains effect for these marine zones starting
early tomorrow afternoon and into the evening. Gust potential across
these zones will reach around 35 knots. Confidence remains slightly
lower across the southern half of Lake Huron for gales during the
late afternoon and evening due to the lack of strong cold air
advection and shallow depth of the mixing layer into stronger winds.
However, have upgraded to a Gale Warning as the onshore flow may
have potential to overachieve given the fetch. Areas of high
intensity snow in combination with the wind will also bring drastic
reductions in visibility to near zero at times, especially across
Lake Huron and Lake St. Clair. The surface low lifts northeastward
across Lake Erie then into the northeast CONUS Friday night with
winds gradually decreasing though Saturday morning. Upper level
ridging arrives in the wake of the low and brings much lighter winds
by Saturday afternoon through the remainder of the weekend.
The easterly gales of 35 knots or greater will result in waves of 6
to 8 feet across the Michigan waters of Lake Erie Friday afternoon
and evening. Waters levels are expected to rise 72 inches above low
water datum and bring lakeshore flooding concerns. The highest water
levels rises are focused towards the southeast portions of the
county near Toledo.
HYDROLOGY...
A strong low pressure system will bring widespread precipitation to
all of SE MI today into tonight. This system will bring the
potential to primarily see snow and rain throughout the duration of
the event. At this time there remains low confidence as to where the
rain/snow line will set up. However, there is increasingly high
confidence that moderate to heavy precipitation will occur with this
event, especially during this afternoon and evening, with 6 hour
conditional QPF amounts in excess of half an inch possible, and
low/moderate potential approaching 1 inch especially for the Metro
region south to the Ohio border.
Liquid equivalent precipitation will range between a half-inch
across the Tri-Cities and Thumb up to an inch and a half near the
Ohio border, although location of the heaviest totals is still
subject to change. With recent rainfall, minor poor drainage and
urban flooding where primarily rainfall occurs cannot be ruled out,
along with significant river rises. Where rivers are already running
high, minor river flooding will also be possible.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory until 4 AM EST Saturday for MIZ047-048.
Winter Storm Warning until 4 AM EST Saturday for MIZ049-053>055-
060>062.
Winter Storm Warning until 4 AM EST Saturday for MIZ063-068>070-075-
076-082-083.
Lakeshore Flood Warning until 4 AM EST Saturday for MIZ083.
Lake Huron...Gale Warning until 7 AM EST Saturday for LHZ363-421-422-441>443-
462>464.
Lake St Clair...Gale Warning until 7 AM EST Saturday for LCZ460.
Michigan waters of Lake Erie...Gale Warning until 7 AM EST Saturday for LEZ444.
&&
AVIATION.....KK
UPDATE.......DG
DISCUSSION...DRK
MARINE.......AA
HYDROLOGY....IRL/DRK
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 441 AM EST Fri Mar 3 2023 MIZ068>070-075-076-082-083-041030- Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 441 AM EST Fri Mar 3 2023 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight A Winter Storm Warning is in effect this afternoon into tonight. Please see the latest Winter Storm Watch hazard message for details. A Lakeshore Flood Warning is also in effect for the Monroe county shoreline of Lake Erie. Please see the Lakeshore Hazards message for details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected but snowfall reports will be needed. MIZ049-053>055-060>063-041030- Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-St. Clair- 441 AM EST Fri Mar 3 2023 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight A Winter Storm Warning is in effect this afternoon into tonight. Please see the latest Winter Storm Watch hazard message for details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected but snowfall reports will be needed. MIZ047-048-041030- Midland-Bay- 441 AM EST Fri Mar 3 2023 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight A Winter Weather Advisory is in effect this afternoon into tonight. Please see the latest Winter Storm Watch hazard message for details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected but snowfall reports will be needed. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-041030- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 441 AM EST Fri Mar 3 2023 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight A Gale Warning is in effect for Lake Huron south of Sturgeon Point, Lake St Clair and western Lake Erie this afternoon into tonight. Please see the marine hazards message for details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. DRK
The national radar mosaic for the moment the first event began.
12 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2023Every state in 2023This day in weather historyWarnings in Michigan, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1081899, 1081897, 1081898, 1081894, 1081895, 1081896, 1081890, 1081891, 1081892, 1081893, 1081724, 1081723.